Texas, 2013

Flash Flood and Hail in Texas, June 21, 2013

June 21, 2013 · NWS MAF · 11 events in 3 counties and zones

An upper level ridge had become flattened over the region as a result of an upper level disturbance that was over the Texas panhandle. A surface trough, which provided lift, was across Southeast New Mexico and far West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge had become flattened over the region as a result of an upper level disturbance that was over the Texas panhandle. A surface trough, which provided lift, was across Southeast New Mexico and far West Texas. There was plentiful low-level moisture and instability across the area. These ingredients allowed severe thunderstorms to develop across the Davis Mountains, Big Bend area, Upper Trans Pecos, and Southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 21, 4:59 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 21, 4:59 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM CDT FRI JUN 21 2013

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO. SCANT AREAL COVERAGE OF STORMS
EXPECTED PRECLUDE MENTION AT THIS TIME IN THE TAFS...WILL CONTINUE
TO MONITOR. SOUTHEAST WINDS OF 15 TO 25 MPH AND GUSTY WILL
DIMINISH TO 10 TO 20 MPH AFTER MIDNIGHT. SOUTHEAST WINDS
OF 15 TO 25 MPH AND GUSTY IS EXPECTED AGAIN SHORTLY AFTER SUNRISE
SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 138 PM CDT FRI JUN 21 2013/

DISCUSSION...

AN UPPER RIDGE REMAINS OVER THE REGION TODAY, BUT IT IS NOT QUITE
AS STRONG DUE TO A SHORTWAVE TROUGH TRANSLATING NORTHEASTWARD
THROUGH THE TEXAS PANHANDLE THIS AFTERNOON WHICH HAS FLATTENED IT
SOMEWHAT.  WATER VAPOR IMAGERY INDICATES DRIER MID LEVEL AIR MOVING
EASTWARD INTO THE REGION BEHIND THE EXITING SHORTWAVE TROUGH, WHICH
IS AIDING THE STEEPENING OF MID LEVEL LAPSE RATES AREAWIDE.  AT THE
SURFACE, A SURFACE LOW PERSISTS OVER EASTERN COLORADO WITH A SURFACE
TROUGH EXTENDING SOUTHWARD TO THE EAST OF THE HIGHER TERRAIN.  LOW
LEVEL MOISTURE REMAINS PLENTIFUL OVER THE REGION ON PERSISTENT
GUSTY, SOUTHEASTERLY WINDS.  EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP THROUGH LATE THIS AFTERNOON, THEN PROPAGATE EASTWARD THIS
EVENING.  SINCE INSTABILITY OVER WESTERN REACHES OF THE CWA WILL BE
1500 TO 2000 J/KG THIS AFTERNOON AND EVENING, 0 TO 6 KM BULK SHEAR
30 TO 40 KT, AND MID LEVEL LAPSE RATES 8 TO 9 C/KM, SOME OF THE
STORMS THAT DEVELOP WILL BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.  WILL MENTION THE POSSIBILITY OF SEVERE STORMS IN
THE HWO AND ZONE FORECAST.  SOME OF THE STORMS COULD ALSO PRODUCE
HEAVY RAINFALL, BUT CONSIDERING THE STORMS WILL BE MOVING AT A MORE
RAPID CLIP AND PWATS ARE DOWN A LITTLE, WILL JUST MENTION BRIEF
HEAVY RAINFALL IN THE HWO.  HOW FAR EAST THE STORMS PROPAGATE
TONIGHT IS A BIT OF A QUANDARY SINCE A PRETTY STOUT CAP IS NOTED ON
FORECAST SOUNDINGS OVER THE PERMIAN BASIN, JUST LIKE YESTERDAY. BUT
THE FLOW ALOFT IS A LITTLE STRONGER TODAY AND SINCE SOME STORMS, OR
A CLUSTER OF STORMS, SENDS AN OUTFLOW BOUNDARY EASTWARD, THINK
THUNDERSTORMS WILL BE MORE APT TO DEVELOP IN THE AWAITING UNSTABLE
AIRMASS OVER THE TRANS PECOS AND AT LEAST THE NORTHERN PERMIAN
BASIN.  HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS FURTHER
EASTWARD TONIGHT FOR SUCH A POSSIBILITY.

THE UPPER RIDGE WILL REMAIN IN A FLATTENED STATE SATURDAY THROUGH
MONDAY SO HAVE CONTINUED TO INCLUDE THUNDERSTORMS EACH OF THOSE
DAYS, WHICH WILL PROPAGATE EASTWARD IN THE EVENING.  HOW FAR EAST
THEY MOVE EACH EVENING CONTINUES TO BE A DILEMMA, BUT WILL BE BETTER
RESOLVED ON LATER SHIFTS.  THAT IS, HAVE BROUGHT CONVECTION TO THE
TEXAS/NEW MEXICO STATELINE FOR NOW.  ON TUESDAY THROUGH MID NEXT
WEEK, THE UPPER RIDGE WILL RETROGRADE WESTWARD AND SET UP SHOP OVER
THE FOUR CORNERS REGION INTO NEXT WEEKEND.  THIS WILL PUT THE AREA
UNDER NORTHEASTERLY FLOW ALOFT, A STIFLING CAP AND STIFLING HEAT.
THERE IS VERY LITTLE CHANCE OF PRECIPITATION BEYOND TUESDAY, AND
TEMPERATURES WILL BE 5 TO 10 DEGREES ABOVE NORMAL.  IT DOES NOT
APPEAR TEMPERATURES WILL WARM TO RECORD LEVELS, BUT IT WILL STILL BE
PLENTY HOT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 71  96  71  97  /  20  10  10  10
BIG SPRING TX              76  98  74  99  /  20   0   0   0
CARLSBAD NM                69 102  68 102  /  30  20  20  30
DRYDEN TX                  77  98  76  96  /  10   0  10   0
FORT STOCKTON TX           75  96  73  96  /  10  10  10  10
GUADALUPE PASS TX          69  97  68  97  /  30  20  10  20
HOBBS NM                   67  94  67  95  /  40  10  20  30
MARFA TX                   63  89  61  90  /  20  30  10  30
MIDLAND INTL AIRPORT TX    72  96  72  97  /  20   0  10  10
ODESSA TX                  75  96  73  97  /  20   0  10  10
WINK TX                    73 100  72 101  /  20  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/67
Hazardous weather outlook, Jun 21, 12:25 PM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 PM CDT FRI JUN 21 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
125 PM CDT FRI JUN 21 2013 /1225 PM MDT FRI JUN 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS...SOME SEVERE...ARE POSSIBLE
FRIDAY AFTERNOON AND EVENING OVER SOUTHEASTERN NEW MEXICO...AND
THE NORTHWESTERN PERMIAN BASIN...THE UPPER TRANS PECOS...AND THE
DAVIS MOUNTAINS OF WEST TEXAS. THE STRONGEST STORMS MAY PRODUCE
HAIL TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH.
FREQUENT LIGHTNING AND BRIEF HEAVY RAIN ARE ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
SATURDAY THROUGH MONDAY...MAINLY IN THE AFTERNOON AND EARLY EVENING.
THE BEST CHANCES FOR THUNDERSTORMS WILL EXTEND FROM SOUTHEASTERN NEW
MEXICO SOUTH TO THE DAVIS MOUNTAINS OF WEST TEXAS. GUSTY WINDS...
SMALL HAIL...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL ARE ALL
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FRIDAY AFTERNOON AFTER 3 PM
CDT/2 PM MDT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 21, 2:24 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT FRI JUN 21 2013

TXZ058-074-212115-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
324 PM CDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 415
PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF BUFFALO TRAIL SCOUT
CAMP AT 324 PM CDT...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3087 10356 3058 10369 3074 10401 3094 10397
TIME...MOT...LOC 2024Z 294DEG 9KT 3079 10387
Special weather statement, Jun 21, 4:02 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
502 PM CDT FRI JUN 21 2013

TXZ058-075-212230-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
502 PM CDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTHEASTERN REEVES AND WEST CENTRAL PECOS
COUNTIES UNTIL 530 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER EXTREME
WEST CENTRAL PECOS COUNTY 25 MILES NORTHEAST OF BALMORHEA NEAR
INTERSTATE 10 AT 501 PM CDT...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3124 10324 3098 10303 3084 10344 3100 10355
TIME...MOT...LOC 2201Z 252DEG 8KT 3096 10337
Special weather statement, Jun 21, 4:33 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
533 PM CDT FRI JUN 21 2013

TXZ074-212330-
DAVIS/APACHE MOUNTAINS AREA-
533 PM CDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN JEFF DAVIS AND NORTH CENTRAL BREWSTER COUNTIES UNTIL 630 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 14 MILES EAST OF FORT DAVIS AT 534
PM CDT...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3071 10355 3056 10330 3042 10355 3061 10399
      3087 10387
TIME...MOT...LOC 2234Z 295DEG 14KT 3061 10365
Special weather statement, Jun 21, 4:45 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT FRI JUN 21 2013

NMZ029-212330-
NORTHERN LEA COUNTY-
445 PM MDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN LEA COUNTY UNTIL 530 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF CROSSROADS AT
444 PM MDT...MOVING EAST AT 25 MPH.  THIS STORM WILL CROSS SH 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3343 10307 3338 10353 3357 10350 3357 10309
TIME...MOT...LOC 2244Z 265DEG 22KT 3355 10336
Special weather statement, Jun 21, 5:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
617 PM CDT FRI JUN 21 2013

TXZ067-075-212345-
PECOS-WARD-
617 PM CDT FRI JUN 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS AND SOUTHEASTERN WARD COUNTIES UNTIL 645 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF COYANOSA AT
617 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3143 10280 3131 10278 3128 10276 3114 10273
      3110 10288 3120 10313 3133 10303 3141 10298
TIME...MOT...LOC 2317Z 272DEG 11KT 3129 10298

The radar

The Midland/Odessa radar (KMAF), 225 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Brewster

When
June 21, 5:30 PM CST to 5:45 PM CST
Where
Brewster County, 0.27 mi WNW of Alpine to 0.38 mi NE of Alpine
Cause
Heavy Rain
Reported by
Public
Coordinates
30.372, -103.674

Heavy rain moved across Brewster County and produced flash flooding in Alpine. Six to ten inches of water was running over the streets in downtown Alpine. Since there was no damage reported, the cost of damage is assumed to be zero.

Hail, Brewster

When
June 21, 5:35 PM CST to 5:45 PM CST
Where
Brewster County, Alpine
Measured
1.5 in hail
Property damage
$200
Reported by
Public
Coordinates
30.370, -103.670

A thunderstorm moved across Brewster County and produced pingpong ball sized hail in Alpine. Trees were stripped of leaves, and flower gardens were destroyed. The cost of damage is a rough estimate.

Thunderstorm Wind, Brewster

When
June 21, 5:35 PM CST to 5:40 PM CST
Where
Brewster County, Alpine
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.370, -103.670

A thunderstorm moved across Brewster County and produced an estimated 65 mph wind gust in Alpine. A tree fell on a vehicle. The size of the tree and damage to the vehicle are unknown. The cost of damage is a rough estimate.

Hail, Brewster

When
June 21, 5:37 PM CST to 5:42 PM CST
Where
Brewster County, Alpine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.370, -103.670

Hail, Brewster

When
June 21, 5:45 PM CST to 5:50 PM CST
Where
Brewster County, Alpine
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.370, -103.670

Hail, Winkler

When
June 21, 6:00 PM CST to 6:05 PM CST
Where
Winkler County, Wink
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.750, -103.150

Hail, Brewster

When
June 21, 6:05 PM CST to 6:10 PM CST
Where
Brewster County, Alpine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.370, -103.670

Hail, Winkler

When
June 21, 6:06 PM CST to 6:11 PM CST
Where
Winkler County, Wink
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.750, -103.150

Thunderstorm Wind, Presidio

When
June 21, 6:35 PM CST to 6:37 PM CST
Where
Presidio County, Marfa
Measured
52 kt (60 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
30.320, -104.020

A thunderstorm moved across Presidio County and produced 50 to 60 mph wind gusts in Marfa. Four inch diameter tree limbs were knocked down as a result of these winds. The cost of damage is a rough estimate.

Hail, Presidio

When
June 21, 9:05 PM CST to 9:10 PM CST
Where
Presidio County, 9.15 mi WNW of Presidio Big Bend Ar
Measured
0.88 in hail
Reported by
Public
Coordinates
29.401, -103.958

Hail, Presidio

When
June 21, 9:20 PM CST to 9:30 PM CST
Where
Presidio County, 9.53 mi NW of Presidio Big Bend Ar
Measured
2.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
29.411, -103.958

A thunderstorm moved across Presidio County and produced tennis ball to baseball sized hail at Big Bend Ranch State Park. The hail broke a sideview mirror on a vehicle and broke a skylight on a camper. The cost of damage is a very rough estimate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460775, 460909, 460910, 459851, 459852, 459853, 459854, 460270, 460774, 460911, 460908.